Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Starting venlafaxine

(5 Posts)
GetOrf Wed 13-Feb-13 20:24:29

I was on venlafaxine for a few years - was up to 225mg, but started at 75 to start. I don't think the low dose means they don't think you are very depressed - it is a strong antid I think, and because you may have dodgy side effects I think it is best to start the dose low.

I felt very woozy and a bit nauseous for a few days, but that was the only side effect, apart from a complete loss of appetite (I had to force myself to eat) - however the appetite loss went after a few months and gradually went back to normal. It did help with my feelings of utter despair.

You may read that you get awful side effects when you come off them, however I never did, I reduced them over a period of a few weeks andthen stopped entirely, and was fine.

I am starting to feel as if I am falling into a pit of utter darkness again however so I am going to go back to my GP and probably ask for these again. I have tried to stay off antids (have been pill free for about 18 months) but think I do need them at the moment.

Good luck.

pinkyponk67 Wed 13-Feb-13 19:33:39

Ps good to know its worked out well for you snuffy thanks again for that.

pinkyponk67 Wed 13-Feb-13 19:32:37

Thanks snuffy I appreciate your good wishes. Ironically I'm not too bad today and yesterday that's how I managed to get to the doctors. On bad days I wouldn't be able to manage to get an appt and get there. I'm a bit worried about not being able to drink. I self medicate with alcohol which I know is not good and I shpuld stop but not even being able to drink socially is going to be really hard.

snuffy143 Wed 13-Feb-13 17:41:04

Hello! Poor you - sounds like you have had a rough time. I have been on Venlafaxine for over 10 years due to severe PND that seriously messed up my brain chemistry. I didn't have any side-effects really at the start except that I had a dry mouth and was a little foggy so I always take it at night. I also put on weight. Sigh.

I take 75-150mg depending on how I am doing and it is a lifesaver - I have a completely normal quality of life to all who don't know my medical history and have a fantastic 3 day a week job for an exam board doing secret things with AS/A2 level exam papers!! My amazing GP has told me to view the drug like a diabetic needs insulin so I will probably always need it to keep my serotonin levels stable.

I would, as a precaution, do as you are thinking, and be at home but it IS a low dose to start with so side-effects should be minimal. Also, it takes about 2 weeks for any benefit to be seen so be patient and, I imagine, the benefits will creep up on you, as opposed to be being like a bolt of lightning!

God luck and I really hope it makes you feel better.

pinkyponk67 Wed 13-Feb-13 17:27:36

My name is pinkyponk and I am a nervous wreck. Been suffering anxiety and depression since childhood. Having a bad time of it lately, waiting for cbt referral. So tired and had enough of everything. Tried counselling privately but didn't help much and couldn't afford it anymore. Gp has written me up for venlafaxine but only 37.5mg a day which is half the standard starting dose. Maybe she doesn't think in that bad? they had me do a questionnaire at my first appt but I'm worse now than then. Just wondering when is best to start the pills. Got work tomorrow so was thinking to start them on Friday am so if any side effects will be at home. Any suggestions?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now